Table of Contents Author Guidelines Submit a Manuscript
Obstetrics and Gynecology International
Volume 2010, Article ID 749789, 3 pages
http://dx.doi.org/10.1155/2010/749789
Case Report

Lethal Clostridium difficile Colitis Associated with Paclitaxel and Carboplatin Chemotherapy in Ovarian Carcinoma: Case Report and Review of the Literature

Division of Gynecologic Oncology, Catholic University of Sacred Heart, L. go A. Gemelli, 8, 00168 Rome, Italy

Received 10 January 2010; Accepted 31 May 2010

Academic Editor: Bradley J. Monk

Copyright © 2010 V. Masciullo et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Clostridium difficile colitis, although rare, could represent a serious complication following chemotherapy. Prior antibiotic use has been considered the single most important risk factor in the development of C. difficile infection. Recently, the association between antineoplastic therapy and C. difficile-associated diarrhea in the absence of a prior antibiotic therapy has become more apparent. A 75-year-old woman with serous adenocarcinoma of the ovary developed lethal pancolitis caused by C. difficile after five cycles of paclitaxel- and carboplatin-based chemotherapy. She presented with diarrhea, coffee-ground emesis, and oliguria and was hospitalized immediately for aggressive treatment. Despite all the medical efforts, her condition worsened and she died after twenty days. We describe the second case reported of a patient developing a severe C. difficile colitis following chemotherapy without any recent antibiotic use and review the data of the literature, emphasizing the need to a prompt diagnosis and management that can significantly decrease the morbidity and life-threatening complications associated with this infection.